Alabama, 2020

Flooding in Alabama, February 7 to 29, 2020

February 7 to 29, 2020 · NWS MOB · 3 events in 3 counties and zones

Excessive rainfall across northern and central Alabama and Mississippi as well as in parts of the Tennessee Valley, resulted in very significant rises along the Alabama River and Tombigbee Rivers in southwest Alabama. This major flooding also resulted in other rivers flooding across the Mobile River Delta, including the Bayou Sara at Saraland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Excessive rainfall across northern and central Alabama and Mississippi as well as in parts of the Tennessee Valley, resulted in very significant rises along the Alabama River and Tombigbee Rivers in southwest Alabama. This major flooding also resulted in other rivers flooding across the Mobile River Delta, including the Bayou Sara at Saraland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 6, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 6, 11:53 PM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1153 PM CST Thu Feb 6 2020

.NEAR TERM /Now Through Friday night/...Main upper trof axis moving
eastward across the MS River Valley and north central Gulf states
this morning will continue to shift east and lift northward
through early Sat with weak mid level forcing still embedded
within the base of the departing trof combined with widespread
layer lift west of a departing cold front which is now well east
of the forecast area. With this pattern expect patches of light
rain to continue moving eastward over most locations of the
forecast area through this morning followed by clearing skies
from west to east by around sunrise. Better mid to upper level
moisture advection from the west is noted by late afternoon and
evening leading to mostly cloudy skies with isolated patches of
light rain moving in from the west tonight through Sat morning.
Gusty west to northwest winds will continue through early this
morning then diminish quickly by mid to late morning before
shifting southeast by late afternoon. Wind gusts to 30 mph mostly
near the coast will still be possible through sunrise leading to a
Wind Advisory along the immediate coast through 6 AM CST this
morning. Temperatures will be below seasonal levels today and near
seasonal temps tonight and early Sat morning. Highs today will
climb to the mid 50s for most locations in the forecast area
followed by lows in the upper 30s to lower 40s for most inland
areas and the lower to mid 40s along the immediate coast. 32/ee

&&

.EXTENDED TERM /Monday Through Thursday/...A weak cold front will
move southward into the area Tuesday into Tuesday night. This
front will stall across the area as it become parallel to the
upper level flow. This will lead to unsettled conditions with
scattered to numerous showers and thunderstorms through Wednesday.
Late Wednesday into Thursday an upper low over the southwest
states is forecast to open up and eject northeastward along with a
developing surface low, sending another cold front into the area
on Thursday. The global models disagree on the eventual path of
the sfc low with the ECMWF taking a track from the southern
plains into the Ohio Valley while the GFS keeps the sfc low across
the Gulf coast. Temps and the chance of any strong or severe
storms will be highly dependent on the track of the sfc low
through the end of next week. /13

&&

.AVIATION...
06Z issuance...Expect IFR to MVFR cigs through 07.09z followed by
VFR to MVFR conditions through 08.06z. Light rain and low clouds
in the wake of a cold front will continue to move east over the
region this morning clearing to the east by around sunrise
followed by more clouds and patchy light rain tonight into early
Sat. Winds will be west to northwest at 15 to 25 knots with gusts
to 35 knots this morning diminishing to 10 knots or less by
midday or early afternoon then shifting mostly south by late
afternoon and early evening. 32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday evening for ALZ265-266.

     High Surf Advisory until 6 AM CST Friday for ALZ265-266.

     Wind Advisory until 6 AM CST Friday for ALZ265-266.

FL...High Rip Current Risk through Friday evening for FLZ202-204-206.

     High Surf Advisory until 6 AM CST Friday for FLZ202-204-206.

     Wind Advisory until 6 AM CST Friday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.

     Small Craft Advisory from 6 AM to 9 AM CST Friday for GMZ631-632.

     Gale Warning until 6 AM CST Friday for GMZ631-632.

     Small Craft Advisory from 9 AM to 6 PM CST Friday for GMZ670-675.

     Gale Warning until 9 AM CST Friday for GMZ650-655-670-675.

     Small Craft Advisory from 9 AM to noon CST Friday for GMZ650-655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 6, 2:35 PM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
235 PM CST Thu Feb 6 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-072045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
235 PM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is now in effect for coastal portions of southwest
Alabama and the western Florida panhandle this evening through
early Friday morning.

A High Rip Current Risk is in effect along the Gulf beaches of
Alabama and the western Florida panhandle through tonight.

A High Surf Advisory remains in effect along the Gulf beaches of
Alabama and the western Florida panhandle until 6 AM Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Rip Current Risk is in effect along the Gulf beaches of
Alabama and the western Florida panhandle Friday and Friday night.
A Moderate Rip Current Risk is then expected to continue along the
Gulf beaches of Alabama and the western Florida panhandle through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.

GMZ630>636-650-655-670-675-072045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
235 PM CST Thu Feb 6 2020

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for most of the marine area this
evening through Friday morning with a Small Craft Advisory
elsewhere. The strong winds and resultant high seas will create
hazardous conditions for small craft through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Small Craft Advisory remains in effect for most of the marine
area through late Friday, creating hazardous conditions for small
craft.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clarke

When
February 7, 12:00 AM CST to February 29, 11:59 PM CST
Where
Clarke County, 3.54 mi N of Woodbluff to 2.42 mi SSE of Jackson
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
31.981, -88.071

Flooding on the Tombigbee River in Clarke County started on February 7th, 2020 and did not end until March 17th, 2020. At the Coffeeville Lock and Dam, the river crested at 46.85 feet on February 22nd, which is right near the major flood level of 47 feet. At Leroy, the river crested at 33.35 feet on February 22nd, which is in moderate flood levels. In total, 18 structures were flooded along the river in Clarke County. Two of the structures had 2 to 3 feet of water in them. Most of the structures are camp houses, but approximately 4 of them are primary residences.

Flood, Monroe

When
February 9, 12:00 AM CST to February 29, 11:59 PM CST
Where
Monroe County, 10.5 mi NW of Hybart to 4.78 mi N of Hybart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.927, -87.507

Monroe County started to experience flooding from the Alabama River on February 9th with the river not falling below flood stage until March 3rd. At Claiborne Lock and Dam, the river crested at 53.66 feet on February 25th, which is in major flood stage and the 5th highest crest on record. The lock and dam was flooded and shut down during the peak of the flooding. Numerous areas along the river in Monroe County were inaccessible for several weeks.

Flood, Mobile

When
February 12, 12:00 AM CST to February 29, 11:59 PM CST
Where
Mobile County, 0.82 mi SW of Saraland to 1.49 mi ESE of Saraland
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
30.812, -88.080

Moderate to major flooding on the Tombigbee and Alabama Rivers resulted in significant flooding downstream along the Mobile River and Bayou Sara. The Mobile River at Barry Steam Plant crested at 17.08 feet and the Bayou Sara crested at 7.9 feet, the third highest crest on record. Hunting camps along the Mobile River were significantly flooded. Areas in and around Saraland close to Bayou Sara were inaccessible for a long period of time due to the prolonged flooding. Damage estimates were not currently available.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879014, 879019, 879312.